MAUDE Adverse Event Report: PERMOBIL INC. PERMOBIL F5; POWERED WHEELCHAIR

PERMOBIL INC. PERMOBIL F5; POWERED WHEELCHAIR
Model Number F5
Medical Device Problem Code Inadequate User Interface (2958)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 02/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation revealed that the root cause of this failure mode is linked to "improper use - device interface".The wheelchair was being setup for daily use by the husband, when the patient in the device inadvertently maneuvered the joystick controls and activated the power legrest feature.As a result, the power legrest began to elevate outward and consequently over extended the patient's legs.In this event, the patient sustained injury with a heel fracture.The wheelchair was evaluated and the device performed according to specification and did not malfunction.The physical therapist reported the patient's bones are weak due to a loss of bone density being a part of the patient's medical condition.The owner's manual recommends turning off the device upon entering or exiting the wheelchair to prevent unwanted operation.It also states never use the joystick as a handhold or point of support.The family will be reinstructed to follow these safety measures during the next clinical appointment.To prevent further accidents concerning the patient's legs, it was suggested to add an inhibit to reduce the amount of legrest elevation allowed for this feature.The dhr for this device was reviewed and the wheelchair met specification prior to distribution.
 
Event or Problem Description
The husband was making adjustments to the wheelchair one morning, so the patient could be fit to "stand" and use the wheelchair.The husband used the power elevating legrest feature to get proper placement for patients feet and legs.The husband then equipped the patient with ankle huggers and knee block pads and installed the chest roll.It was at this time, when the patient started screaming.The patient had accidentally rested her hand on the joystick controls activating the power legrest function from seating mode, which was left on by the husband.This event over extended her legs causing a heel fracture.Note: incident date happened around (b)(6) 2017, but an exact date couldn't be confirmed.

Brand Name
PERMOBIL F5
Common Device Name
POWERED WHEELCHAIR
Manufacturer (Section D)
PERMOBIL INC.
300 duke drive
lebanon TN 37090
MDR Report Key6411828
Report Number1221084-2017-00014
Device Sequence Number1103068
Product Code ITI
UDI-Device Identifier17330818229844
UDI-Public17330818229844
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K143014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physical Therapist
Type of Report Initial
Report Date (Section B) 03/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberF5
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2017
Initial Report FDA Received Date03/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Weight93